Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jan 29, 2013, 8:37 AM CST for Labette County, Montgomery County, Neosho County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 29, 2013, 8:37 AM CST (14:37 UTC)
- Expired
- Jan 29, 2013, 9:15 AM CST
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 9:15 AM CST | TSTM WND DMG | Mound Valley, KS | TREES DOWN IN MOUND VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 29, 7:26 AM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS53 KICT 291437
SVRICT
KSC099-125-133-291515-
/O.NEW.KICT.SV.W.0002.130129T1437Z-130129T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CST TUE JAN 29 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS...
EASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
* UNTIL 915 AM CST
* AT 831 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM INDEPENDENCE TO 6 MILES SOUTHWEST OF
INDEPENDENCE TO TYRO...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...PARSONS...LIBERTY...CHERRYVALE...MOUND VALLEY...
ALTAMONT...ST. PAUL...PARSONS TRI CITY AIRPORT...COFFEYVILLE
AIRPORT...DENNIS...ANGOLA...SOUTH MOUND AND LABETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9570 3738 9576 3738 9550 3761 9508
3719 9508 3700 9556
TIME...MOT...LOC 1437Z 245DEG 45KT 3728 9567 3719 9568
3704 9574
HAIL...0.75IN
WIND...60 MPH
$$
KETCHAM2 follow-up statements
770
WWUS53 KICT 291458
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
858 AM CST TUE JAN 29 2013
KSC099-125-133-291515-
/O.CON.KICT.SV.W.0002.000000T0000Z-130129T1515Z/
NEOSHO KS-MONTGOMERY KS-LABETTE KS-
858 AM CST TUE JAN 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE...
EASTERN MONTGOMERY AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 915 AM
CST...
AT 853 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF GALESBURG TO 5 MILES
NORTHWEST OF MOUND VALLEY TO 5 MILES SOUTHEAST OF LIBERTY...AND
MOVING NORTHEAST AT 50 MPH. AN ADDITIONAL STORM WAS LOCATED IN
NORTHERN OKLAHOMA NEAR WANN. THIS STORM WAS MOVING NORTHEAST AT 50
MPH AND WILL MOVE INTO COFFEYVILLE.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
PARSONS...MOUND VALLEY...ALTAMONT...ST. PAUL...SOUTH MOUND AND
LABETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9570 3738 9576 3738 9550 3761 9508
3719 9508 3700 9556
TIME...MOT...LOC 1457Z 245DEG 45KT 3738 9538 3729 9539
3714 9545
HAIL...0.75IN
WIND...60 MPH
$$
KETCHAM586
WWUS53 KICT 291510
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
910 AM CST TUE JAN 29 2013
KSC099-125-133-291515-
/O.CON.KICT.SV.W.0002.000000T0000Z-130129T1515Z/
NEOSHO KS-MONTGOMERY KS-LABETTE KS-
910 AM CST TUE JAN 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE...
SOUTHEASTERN MONTGOMERY AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 915 AM
CST...
AT 906 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR COFFEYVILLE...
AND MOVING NORTHEAST AT 65 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
PARSONS...CHERRYVALE...MOUND VALLEY...ALTAMONT...ST. PAUL...
LABETTE...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9570 3719 9565 3738 9550 3761 9508
3719 9508 3700 9556
TIME...MOT...LOC 1510Z 231DEG 56KT 3710 9549
HAIL...1.00IN
WIND...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 5:31 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 29, 5:31 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 531 AM CST TUE JAN 29 2013 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A COLD FRONT WILL CONTINUE TO SINK SOUTHWARD ACROSS THE REGION TODAY...WITH SHOWERS AND THUNDERSTORMS AFFECTING SOUTHEAST KANSAS DURING THE DAYTIME HOURS. OTHERWISE THE UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION FOR LATER TODAY AND TONIGHT...WITH SNOW DEVELOPING ACROSS CENTRAL/SOUTH CENTRAL KANSAS TONIGHT. THIS WILL CREATE POOR AVIATION CONDITIONS AS THE CEILINGS/VISIBILITIES DROP INTO THE IFR CATEGORY. THE SNOW SHOULD BEGIN TO TAPER OFF LATE TONIGHT WITH SOME LIGHT SNOW ACCUMULATIONS EXPECTED OVER CENTRAL KANSAS. JAKUB && .PREV DISCUSSION... /ISSUED 453 AM CST TUE JAN 29 2013/ UPDATE... STRONG COLD FRONT CONTINUES TO DROP SOUTHEAST A BIT FASTER THAN EXPECTED AND CURRENTLY MOVING THRU THE WICHITA METRO AREA. AT THE SAME TIME...CONVECTION CONTINUES TO BLOSSOM FROM THE SOUTHEAST CORNER OF KANSAS INTO CENTRAL OKLAHOMA. PERIODIC TWEAKS TO THE FORECAST WILL NO DOUBT BE NEEDED THROUGH THE MORNING TO REFRESH GRIDS ALONG THE SHARP BOUNDARY. KED PREV DISCUSSION... /ISSUED 325 AM CST TUE JAN 29 2013/ DISCUSSION... FORECAST CONCERNS...FRONTAL MOVEMENT/TIMING TODAY AND THEN SNOW CHANCES AND POTENTIAL ACCUMS FOR CENTRAL KANSAS TONIGHT. TODAY-TONIGHT LATEST SHORT TERM MODELS ARE MORE NOTICEABLY BULLISH ON POST FRONTAL QPF AND LIGHT SNOW ACCUMS ACROSS CENTRAL AS THE UPPER TROF LIFTS NORTHEAST ACROSS THE AREA EARLY TONIGHT. IN THE MEANTIME...STRONG SURFACE COLD FRONT HAS SLIPPED SOUTH ACROSS CENTRAL KANSAS EARLY THIS MORNING. TEMPERATURE FORECAST A BIG CHALLENGE TODAY HINGING ON FRONTAL TIMING...MAINLY ACROSS THE MID-PORTION OF THE AREA INCLUDING GREATER WICHITA. FRONT APPEARS A BIT FASTER THAN EARLIER PROGGED...SO A SLIGHT TWEAK TO THE PREVIOUS FORECAST/TRENDS NEEDED...WITH NON-DIURNAL OR FALLING TREND FOR SOUTHERN AREAS TODAY. A PERIOD OF STRONG TO MARGINALLY SEVERE CONVECTION REMAINS POSSIBLE ACROSS SOUTHEAST KANSAS EARLY TODAY BEFORE THE BETTER MOISTURE/INSTABILITY AXIS GETS SHUNTED EAST AS THE FRONT SLIDES IN LATER THIS AFTERNOON. AS THE MAIN UPPER TROF AND PV ANOMALY MOVES NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING A PERIOD OF POST-FRONTAL PRECIP IS EXPECTED...WITH THERMAL PROFILES SUPPORTING A TRANSITIONAL MIX TO SNOW ACROSS CENTRAL KANSAS. CONFIDENCE ON AMOUNTS IS MODEST AT BEST...THOUGH AN INCH OR TWO OF SNOW IS POSSIBLE NORTH OF HIGHWAY 50...MAINLY JUST AFTER DARK THROUGH ABOUT MIDNIGHT. IF CONFIDENCE INCREASES WITH LATER MODEL RUNS THE DAY SHIFT MAY NEED TO ISSUE A LOW GRADE WINTER WEATHER ADVISORY. WEDNESDAY-THURSDAY THESE LOOK TO BE THE COLDEST DAYS OF THE FORECAST PERIOD AS A RATHER IMPRESSIVE MEAN LONGWAVE UPPER TROF TRANSITIONS FROM THE MIDWEST ACROSS THE EASTERN CONUS. ADDITIONAL SHORTWAVES WITHIN THE MEAN FLOW WILL SEND A REINFORCING SHOT OF COLDER AIR ACROSS THE AREA LATE THURSDAY. FRIDAY-MONDAY LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST WITH A GRADUAL MODERATING TREND AS THE AMPLITUDE AND BREADTH OF THE EASTERN CONUS LONGWAVE TROF DAMPENS A BIT AND SHIFTS EAST THRU TIME. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 26 38 22 / 30 50 10 10 HUTCHINSON 44 24 37 20 / 50 60 0 10 NEWTON 47 24 36 21 / 40 50 0 0 ELDORADO 57 25 37 22 / 40 40 10 10 WINFIELD-KWLD 64 27 40 23 / 30 30 10 10 RUSSELL 38 20 35 19 / 60 60 0 10 GREAT BEND 41 21 36 20 / 60 60 0 10 SALINA 43 24 35 19 / 60 60 0 0 MCPHERSON 44 24 36 20 / 60 60 0 0 COFFEYVILLE 69 32 42 24 / 80 30 10 10 CHANUTE 66 29 38 21 / 80 50 10 10 IOLA 65 28 38 21 / 80 50 10 10 PARSONS-KPPF 68 31 39 21 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 29, 5:22 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 522 AM CST TUE JAN 29 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 522 AM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG AND SEVERE STORMS ARE POSSIBLE TODAY ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. THE MAIN RISKS WILL BE HAIL TO AROUND QUARTER SIZE AND STRONG WINDS TO 60 MPH. A MIX OF RAIN AND SNOW IS EXPECTED TO CHANGE TO A PERIOD OF LIGHT SNOW ACROSS CENTRAL KANSAS LATER TODAY AND INTO TONIGHT. AN INCH OR SO OF SNOW ACCUMULATION IS POSSIBLE...MAINLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS A REMOTE POSSIBILITY TODAY...MAINLY THIS MORNING ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jan 29, 7:00 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CST TUE JAN 29 2013
KSZ093-098-291330-
CHAUTAUQUA-COWLEY-
700 AM CST TUE JAN 29 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...
AT 656 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF HARDY...OR 19 MILES SOUTH OF
WINFIELD...AND MOVING NORTHEAST AT 50 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3700 9698 3732 9678 3731 9653 3730 9652
3730 9627 3700 9630
TIME...MOT...LOC 1300Z 228DEG 43KT 3703 9683
JAKUBSpecial weather statement, Jan 29, 7:33 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CST TUE JAN 29 2013
KSZ098-291415-
CHAUTAUQUA-
733 AM CST TUE JAN 29 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...
AT 731 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE TO 20
MILES SOUTH OF GRAINOLA...AND MOVING NORTHEAST AT 50 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3702 9653 3719 9653 3726 9597 3706 9597
3705 9596 3699 9596 3699 9652
TIME...MOT...LOC 1334Z 243DEG 45KT 3709 9652 3667 9660
JAKUBLocal storm report, Jan 29, 8:19 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 AM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST SEDAN 37.13N 96.18W
01/29/2013 E60.00 MPH CHAUTAUQUA KS TRAINED SPOTTER
VIA SPOTTER NETWORK.ORG
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 12:39 AM CST | Special Weather Statement | ICT | Neosho | 21 min |
| Jan 29, 7:00 AM CST | Special Weather Statement | ICT | Cowley | 30 min |
| Jan 29, 7:33 AM CST | Special Weather Statement | ICT | Chautauqua | 42 min |
| Jan 29, 7:59 AM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 46 min |
| Jan 29, 9:15 AM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.